Why was Digitek recalled?
In 2006 and 2007, Actavis Totowa—the manufacturer of Digitek—received warning letters from the Food and Drug Administration about violations of “Good Manufacturing Practices” at the New Jersey plant where Digitek and other drugs were produced. The letters stated that because of these violations, inspectors could not be sure whether drugs were being manufactured at the proper dosing or strength.
Actavis subsequently began to receive reports of several patients who were injured after taking Digitek tablets that were manufactured at double their normal strength. As a result of these Digitek side effects cases and manufacturing problems with the heart drug, the company issued a nationwide Digitek recall on April 25, 2008. Digitek is also known generically as digoxin.
In August 2008, Actavis issued a recall notice for all drugs produced at the New Jersey plant after an FDA inspection revealed continued violations of “Good Manufacturing Practices.” The company maintained that this notice was unconnected to the Digitek recall issued earlier in the year, even though Digitek was specifically cited by the FDA in connection with the improper manufacturing techniques at the plant.
Patients who were treated with one of the double-strength Digitek tablets are at an increased risk of digoxin toxicity due to a Digitek overdose. In the most serious cases, patients who have suffered a Digitek overdose may experience a potentially fatal heart attack or stroke. Other symptoms of digoxin toxicity include an irregular heartbeat, extremely low blood pressure, nausea, vomiting, dizziness and fainting or other symptoms.
However, in spite of the risk of digitalis toxicity faced by some patients, Actavis has failed to provide consumers with information about how long has Digitek been double strength and how many of the tablets involved in the Digitek recall were improperly manufactured. Several patients who have filed Digitek lawsuits against the company say that it has not done enough to warn patients about the risk of digoxin toxicity or how long these problems have been occurring.